North Carolina, 2021

Damaging Winds in North Carolina, August 20, 2021

August 20, 2021 · NWS RAH · 6 events in 5 counties and zones

A stationary frontal boundary was draped from northeast to southwest across central North Carolina. A series of mid-level disturbances tracked along the front to produce scattered to numerous showers and thunderstorms in the late afternoon into the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stationary frontal boundary was draped from northeast to southwest across central North Carolina. A series of mid-level disturbances tracked along the front to produce scattered to numerous showers and thunderstorms in the late afternoon into the late evening hours. Some of the storms produced downed trees with localized strong storms in a favorable moist environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 20, 2:46 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 20, 2:46 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
346 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Tropical cyclone Henri will move north just off the Atlantic coast
tonight and Saturday. A surface trough across central North Carolina
will move toward the Carolina coast on Saturday. A series of upper
level disturbances will swing across the region through Saturday.
Weak high pressure will settle across the southern Appalachians
early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 250 PM Friday...

Latest surface analysis shows a weak surface boundary extending
northeast to southwest across the the eastern Carolinas. Surface dew
points near and east of the boundary are in the lower to mid 70s with
a light northerly wind on the backside of the boundary across the
Piedmont where dew points were in the upper 60s to lower 70s.
Further aloft, a series of disturbances rotating around the upper
trough will advance across the mid-Atlantic and Carolinas through
tonight. Given a moist airmass across the area with precipitable
water values ranging from 1.75 inches in the Triad increasing toward
the east and exceeding 2 inches near and east of U.S. route 1 with
the forcing for ascent from the waves in the upper trough, scattered
showers and thunderstorms have developed across central NC early
this afternoon.

Expect the convection to expand in coverage and intensity as the
disturbances push east into a more moist and unstable airmass with
numerous showers and thunderstorms expected across the eastern
Piedmont and Coastal Plain. While the SPC outlook doesn't highlight
a widespread severe threat, a few storms this afternoon and evening
could be severe with the primary threat of damaging winds from wet
microbursts. With the upper trough dropping south, the mid levels
have cooled a bit and with some stronger shear, some hail is also
possible. The main severe weather threat however will be from very
heavy rain producing localized flooding in low-lying and poor
drainage areas or where storms move over the same locations
repeatedly. The greatest storm coverage and intensity will move from
the eastern Piedmont and Sandhills during the mid afternoon toward
the Coastal Plain where the heaviest rain is expected late this
afternoon and early evening and where the greatest flooding threat
is expected. Convective coverage will wane from west to east this
evening with little convection expected overnight after mid night.
Lows tonight will range in the upper 60s in the Triad to the lower
70s elsewhere. -Blaes

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 220 PM Friday...

The southward dropping eastern U.S. upper level trough will close
off by Saturday morning and move slowly east/southeast from WV on
Saturday morning to eastern VA by Sunday morning. The upper level
trough axis across central VA and NC on Saturday morning will shift
slowly east through most of the period. Some drier air will be
advancing east across central NC with afternoon PW values ranging
from 1.5 inches in the Triad to 1.75 inches in the Triangle and
locations south and east. Expect convective coverage to be much
reduced on Saturday vs today with convection favored across the
east, mainly east of U.S route 1 with only slight chance PoPs across
the west. High temperatures will range from the mid 80s across the
north to the upper 80s across the south. Lows on Saturday night will
range in the upper 60s northwest to lower 70s across the southeast.
-Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 345 PM Friday...

A mid/upper trough will continue to slowly push east across central
and eastern NC on Sunday. At the surface, there will be a lee trough
along with a weak cold front draped over our region. This will
result in isolated to widely scattered showers and storms Sunday
afternoon and evening, with the best coverage along and east of the
front in the Coastal Plain and Sandhills. POPs have increased there
a bit compared to yesterday as the models show a slower eastward
progression of the trough. Dry NW flow aloft will limit convective
development farther west. This mid/upper trough is also causing
Tropical Cyclone Henri to turn to the north, and it is forecast to
track a few hundred miles east of the NC coast on Saturday and into
the southern New England coast late Sunday.

As the trough finally lifts NE off the mid-Atlantic coast on Monday,
it will be replaced by a strengthening mid/upper ridge centered over
the lower Mississippi Valley and Southern Plains. A subtropical
ridge will also strengthen over the western Atlantic. While the
surface boundary will start to wash out, a lee trough will still be
in place, and central NC will be under a mid/upper trough sandwiched
between the two aforementioned ridges. Monday looks to be the
relative driest day, with rising heights and NNW flow aloft, but
some isolated showers and storms are still possible. Again the best
chance for this will be in the Coastal Plain and Sandhills near the
sea breeze and where PW values will be higher. POPs then increase to
the 40-50% range by Wednesday and Thursday as the ridge over the
Southern Plains begins to retrograde west, and the mid/upper trough
over the Southeast US strengthens. In fact, both the GFS and ECMWF
even show potential for a closed low to develop over the Southeast.
However, uncertainty on details this far out is high.

Rising heights will bring temperatures back slightly above average
on Sunday, into the upper-80s to lower-90s. Monday and Tuesday look
to be the hottest days, with highs in the lower-90s in most places,
before decreasing back into the 80s on Thursday/Friday with more
clouds and precipitation. Lows will generally be in the upper-60s to
lower-70s through the period.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday...

A surface trough across central NC and a series of upper level
disturbances will initiate the development of numerous showers and
thunderstorms across the area this afternoon and continuing into
this evening. Convection will initially be favored across the
southern and Western Piedmont and then shift east and become even
more widespread across the Sandhills and Coastal Plain late this
afternoon and this evening. Adverse aviation conditions with reduced
VSBYs and CIGs along with locally gusty winds are possible with the
convection. The convection will shift east and northeast later this
evening with little convection expected after midnight. Another
period of adverse aviation conditions is expected late tonight and
early Saturday morning with IFR to possibly LIFR stratus and fog
across the area, most favored across the north and northeast.
Conditions will improve on Saturday morning with VFR conditions and
light winds expected by late morning.

Outlook: Expect a chance of widely scattered mainly afternoon and
evening showers and storms across the area during the period with
the greatest coverage across the east. Some late night and daybreak
fog and stratus is also possible. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Danco
AVIATION...Blaes
Hazardous weather outlook, Aug 20, 2:27 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 PM EDT Fri Aug 20 2021

NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heavy downpours and localized flooding are possible in scattered to
numerous thunderstorms through tonight. An isolated strong to severe
storm will also possible through early this evening. The main
threat is expected to be flooding in some urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-211930-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms through early this evening may produce some
heavy rain and some accumulation of water in low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 20, 9:30 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     6 NW ROCKFISH           35.04N 79.14W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT HOBSON RD AND SOMERSET DR.

&&

JD
Local storm report, Aug 20, 9:33 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1033 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 NW ROCKFISH           35.02N 79.12W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT JOHNSON MILL RD AND PITMAN
            GROVE CHURCH RD.

&&

JD
Local storm report, Aug 20, 10:48 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1148 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 NNW MOUNT GILEAD      35.25N 80.03W
08/19/2021                   MONTGOMERY         NC   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN FROM PEEDEE TO
            MT GILEAD.

0905 PM     TSTM WND DMG     1 SSW ROBBINS           35.42N 79.59W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON SUNSET DR IN ROBBINS.

0925 PM     TSTM WND DMG     2 SSE WHISPERING PINES  35.22N 79.36W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN AT CAMP EASTER RD AND
            NIAGARA-CARTHAGE RD IN WHISPERING PINES.

0927 PM     TSTM WND DMG     1 SSW PINEBLUFF         35.09N 79.48W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN AT US-1 AND ALBANY AVE AND
            PINEBLUFF.

1009 PM     TSTM WND DMG     6 NW ROCKFISH           35.04N 79.14W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT HOBSON RD AND SOMERSET DR.

1015 PM     TSTM WND DMG     4 NW ROCKFISH           35.02N 79.12W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT JOHNSON MILL RD AND PITMAN
            GROVE CHURCH RD.

&&

JD
Special weather statement, Aug 20, 2:38 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Fri Aug 20 2021

NCZ085-086-202030-
Scotland NC-Hoke NC-
338 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern
Scotland and southwestern Hoke Counties through 430 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 11 miles south of Southern Pines, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raeford, Wagram, Silver City, Bowmore, Camp Mackall, Ashley Heights
and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 7957 3502 7952 3504 7946 3512 7938
      3503 7915 3480 7939
TIME...MOT...LOC 1938Z 317DEG 18KT 3502 7945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NTL
Special weather statement, Aug 20, 2:42 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT Fri Aug 20 2021

NCZ041-042-202045-
Johnston NC-Wake NC-
342 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of east central Wake
and northeastern Johnston Counties through 445 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 10 miles southeast of Raleigh, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Smithfield, Garner, Clayton, Zebulon, Knightdale, Selma,
Wendell, Emit and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 7826 3581 7826 3579 7824 3577 7825
      3577 7824 3575 7823 3575 7822 3574 7822
      3573 7821 3573 7819 3551 7829 3570 7860
      3582 7857
TIME...MOT...LOC 1942Z 276DEG 9KT 3573 7850

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22

The radar

The Raleigh/Durham radar (KRAX), 6 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
August 20, 3:03 PM EST
Where
Johnston County, 2.66 mi E of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.645, -78.423

Multiple trees down near the intersection of North Carolina Highway 42 East and Glen Laurel Road.

Thunderstorm Wind, Johnston

When
August 20, 3:07 PM EST
Where
Johnston County, 0.71 mi NW of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.687, -78.389

One tree was reported down across the roadway near the intersection of Loop Road and Covered Bridge Road.

Thunderstorm Wind, Wilson

When
August 20, 4:02 PM EST
Where
Wilson County, 4.81 mi SSW of Moores Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.606, -78.104

One tree was reported down near the intersection of US Highway 301 South and Black Walnut Road.

Thunderstorm Wind, Wayne

When
August 20, 4:11 PM EST
Where
Wayne County, 2.67 mi WNW of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.559, -78.026

A tree was reported down near the 700 block of Aycock Dairy Farm Road.

Thunderstorm Wind, Alamance

When
August 20, 7:13 PM EST
Where
Alamance County, 1.78 mi NNE of Saxapahaw
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.973, -79.316

A tree fell on power lines near the intersection of Payne Road and Brevard Road. The power lines also fell on a car.

Thunderstorm Wind, Orange

When
August 20, 7:28 PM EST
Where
Orange County, 2.94 mi N of Orange Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.012, -79.195

A large tree was reported down near the intersection of Chestnut Ridge Church Road and Castanea Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982035, 982034, 982037, 982036, 982038, 982039.